California, 2023

Flooding and Heavy Rain in California, June 11 to 13, 2023

June 11 to 13, 2023 · NWS REV · 5 events in 3 counties and zones

An upper low that settled over southern NV/UT encouraged the return of greater thunderstorm coverage during this period with near severe storms bringing heavy rain and flash flood concerns to the region. These strong storm cells also brought along gusty, erratic winds, small hail, and plenty of lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper low that settled over southern NV/UT encouraged the return of greater thunderstorm coverage during this period with near severe storms bringing heavy rain and flash flood concerns to the region. These strong storm cells also brought along gusty, erratic winds, small hail, and plenty of lightning. Slightly below normal temperatures continued before returning to near normal the middle of upcoming week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 11, 12:48 PM PST, 8 hours 12 minutes earlier.

Area forecast discussion, Jun 11, 12:48 PM PST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Reno NV
148 PM PDT Sun Jun 11 2023

.SYNOPSIS...

Widespread thunderstorm coverage with elevated concerns for flash
flooding continues through Monday. Storms will be capable of
producing heavy rainfall, frequent lightning, small hail, and
gusty outflow winds. Thunderstorm chances decrease slightly
Tuesday and become more isolated from Wednesday through the end of
the week with temperatures warming back towards seasonal levels.

&&

.DISCUSSION...

The closed upper-level low will continue to influence the pattern
through Monday as it slowly traverses eastward through the desert
southwest. This morning's upper air analysis reveals the low
tracking onshore into southern California, which has increased
moist, southeasterly flow over the region. This increased moisture
availability, in conjunction with modest instability (CAPE
approaching 1000 J/kg) and synoptic forcing, will lead to widespread
shower and thunderstorm coverage through Monday.

* The major threat through Monday is the risk for flash flooding,
  mainly for far western Nevada including the Greater Reno-Carson
  City area, the Sierra, and northeast California. High-resolution
  guidance indicates PWATs will increase to 0.7-0.9" today, perhaps
  exceeding 1.0" by Monday. Slightly slower storm motions are
  expected today, and with a favorable environment for more
  organized storms, rainfall rates exceeding 1" per hour are
  possible. As soils are already saturated from snowmelt and recent
  rainfall, it will not take considerable accumulation to trigger
  flash flooding. Take extra care near burn scars or area creeks and
  streams that are already running high, as conditions can rapidly
  deteriorate. A Flash Flood Watch was hoisted through Monday
  evening to highlight this threat.

* The other threat includes potential for severe thunderstorms,
  especially over the west-central Basin & Range this afternoon.
  Forecast soundings over this area shows the most robust
  instability, a dry sub-cloud layer with an inverted-V profile, and
  steep lapse rates. These parameters align with the potential for
  potentially severe wind gusts up to 60 mph this afternoon. The SPC
  has highlighted this area today under a Marginal Risk due to this
  wind threat. Increased moisture across the region decreases
  chances for severe thunderstorms on Monday, but gusty winds, small
  hail, and heavy rainfall are still possible.

On Tuesday, the low will propagate eastward out of our region. While
we won't have support from the synoptic pattern, residual high
moisture availability and surface heating will enable scattered
showers and thunderstorms to develop Tuesday afternoon. Thunderstorm
chances trend downward through the remainder of the week as drier
northwesterly flow prevails over the region. However, blended
guidance suggests 20-30% chances for storms each afternoon through
Friday, mainly for areas south of US-50. -Whitlam

&&

.AVIATION...

* An active thunderstorm pattern is expected at least through
  Monday with a a higher likelihood of MVFR-IFR conditions and
  heavy raining storms. There will be a 50-80% chance for
  thunderstorms this afternoon and early evening. Mostly like
  timeframe for thunderstorms to impact the terminals will be
  between 22z-03z today.

* Storms out in the lower desert areas including KHTH-KNFL-KLOL
  will be capable of hail and strong outflow winds to 45+ kts
  which could stir up blowing dust and a brief period of greatly
  reduced visibility. For storms closer to the Sierra including
  KRNO-KCXP-KMEV, very heavy rain and the possibility of lots of
  small hail will be the primary concerns although erratic wind
  gusts to 30-35 kts will also be possible.

* Widespread thunderstorm will re-fire on Monday with heavy
  rainfall, small hail and gusty outflow winds. Thunderstorm
  coverage should decrease by mid-week with some drying occurring.
  However, we may not completely get out of this stormy pattern
  with isolated showers and storms still possible, particularly
  for areas south of Hwy 50. Fuentes

&&

.HYDROLOGY...

* Flash flooding is the primary concern with potential for heavy
  rain and slow moving storms through Monday. Areas that are
  particularly prone are recent burn areas and creeks and streams
  already near bankfull with ongoing snowmelt. Flash flooding is
  also a concern in areas that received high amounts of rainfall
  on Saturday. Keep in mind that hydrologic modeling for rivers
  cannot fully account for the convective precipitation
  anticipated with storms.

* Otherwise moderate flooding continues along the Walker near
  Mason and is expected to stay fairly level through the weekend
  outside of added runoff from localized thunderstorms. The
  earlier crest at Wabuska will take a day or two to reach Weber
  Reservoir. Additional future rises along the Walker are likely
  with prolonged flooding expected to last into July.

* High flows to continue along the west fork of the Carson, but the
  current forecast keeps the rivers below flood stage. Minor
  flooding is ongoing along the lower Humboldt at Imlay with a few
  inches of water flowing over Tungsten Road. Flows at Imlay are
  expected to rise slightly into next week, remain in minor flood
  stage, before very slowly receding.

* Creeks and streams areawide will continue to run high, cold, and
  fast; with some potentially out of banks especially throughout
  portions of Mono County. As a result, banks may be unstable and
  any debris can send flows into unexpected areas, so take caution
  near waterway edges. -Bardsley/McKellar

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through Monday evening NVZ001>003.

CA...Flood Watch through Monday evening CAZ071>073.

&&

In the hours before

Special weather statement, Jun 11, 5:02 PM PST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Reno NV
602 PM PDT Sun Jun 11 2023

NVZ003-004-120200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
602 PM PDT Sun Jun 11 2023

...A thunderstorm with strong northwest winds will impact Pyramid
Lake through 700 PM PDT...

At 600 PM PDT, Doppler radar was tracking a strong thunderstorms
near the north shore of Pyramid Lake, moving southeast at 30 to 40
mph.

HAZARD...Wind gusts in excess of 40 mph, and rough water with waves
         of 2 to 4 feet.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. Boaters can expect sudden increases in
wind and wave heights on the lake through 7 PM.

&&

LAT...LON 4011 11979 4022 11960 3990 11924 3978 11933
      3978 11948
TIME...MOT...LOC 0100Z 324DEG 33KT 4011 11964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CS
Special weather statement, Jun 11, 5:06 PM PST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Reno NV
606 PM PDT Sun Jun 11 2023

NVZ004-120145-
Western Nevada Basin and Range including Pyramid Lake NV-
606 PM PDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of west central
Churchill and northern Lyon Counties through 645 PM PDT...

At 602 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lahontan Reservoir, moving southwest at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fallon, Lahontan Reservoir, Silver Springs, Junction U.S 50 And NV
117 (sheckler Cutoff), Us 50 At Lyon-Churchill Co Line and Silver
Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lahontan Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3958 11901 3947 11870 3931 11889 3923 11905
      3940 11935 3951 11918
TIME...MOT...LOC 0102Z 049DEG 20KT 3945 11907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AY
Local storm report, Jun 11, 8:22 PM PST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
922 PM PDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     Rain             3 N Meyers              38.90N 120.00W
06/11/2023  M0.46 inch       El Dorado          CA   ASOS

            ASOS station KTVL South Lake Tahoe Ap.

0900 PM     Rain             2 NNW Floriston         39.43N 120.03W
06/11/2023  M0.49 inch       Nevada             CA   CO-OP Observer

            CO-OP Observer station FARC1 2.3 NW
            Floriston.

0700 PM     Rain             2 SE Sonora Pass        38.31N 119.60W
06/11/2023  M0.50 inch       Mono               CA   Mesonet

            Mesonet station SRAC1 2.0 SE Sonora Pass
            (SNOTEL).

0908 PM     Rain             2 SW Washoe City        39.30N 119.83W
06/11/2023  M0.51 inch       Washoe             NV   Mesonet

            Mesonet station DVSN2 1.5 SW Washoe City
            (RR) (RR) (RR) (RR) (RR) (RR) (RR) (RR) (RR)
            (RR) (RR) (RR) (RR) (RR) (RR) (RR) (RR).

0905 PM     Rain             Glenbrook               39.09N 119.93W
06/11/2023  M0.52 inch       Douglas            NV   Mesonet

            Mesonet station FW9917 Glenbrook.

0908 PM     Rain             2 WNW Sun Valley        39.61N 119.81W
06/11/2023  M0.52 inch       Washoe             NV   Mesonet

            Mesonet station CW6120 Reno.

0823 PM     Rain             4 S Conway Summit       38.04N 119.17W
06/11/2023  M0.54 inch       Mono               CA   Mesonet

            Mesonet station UNDC1 Lundy.

0905 PM     Rain             Reno                    39.54N 119.83W
06/11/2023  M0.55 inch       Washoe             NV   Mesonet

            Mesonet station GW1956 RENO.

0900 PM     Rain             7 WSW Antelope Lake     40.13N 120.72W
06/11/2023  M0.56 inch       Plumas             CA   Mesonet

            Mesonet station KRKC1 6.7 N Genesee.

0907 PM     Rain             3 NE Mt. Rose Ski Base  39.35N 119.85W
06/11/2023  M0.56 inch       Washoe             NV   Mesonet

            Mesonet station GPEN2 3.3 NW Washoe City
            (RR) (RR) (RR) (RR) (RR) (RR) (RR) (RR)
            (RR).

0905 PM     Rain             2 ENE Verdi             39.53N 119.95W
06/11/2023  M0.57 inch       Washoe             NV   Mesonet

            Mesonet station 2236D 2 ENE Verdi.

0905 PM     Rain             Sun Valley              39.60N 119.78W
06/11/2023  M0.59 inch       Washoe             NV   Mesonet

            Mesonet station AS399 Sun Valley.

0700 PM     Rain             3 WSW Conway Summit     38.07N 119.23W
06/11/2023  M0.60 inch       Mono               CA   Mesonet

            Mesonet station VGAC1 3.2 W Conway Summit
            (SNOTEL).

0850 PM     Rain             2 SSW Sun Valley        39.57N 119.80W
06/11/2023  M0.60 inch       Washoe             NV   Mesonet

            Mesonet station NNSC 2.3 SW Sun Valley
            (DRI).

0910 PM     Rain             2 SE Johnson Lane       39.03N 119.70W
06/11/2023  M0.60 inch       Douglas            NV   Mesonet

            Mesonet station DW8590 Minden.

0750 PM     Rain             3 ESE Genoa             38.99N 119.80W
06/11/2023  M0.66 inch       Douglas            NV   Mesonet

            Mesonet station NCVA 2.8 NW Minden (DRI).

0847 PM     Rain             3 WSW Carson City       39.15N 119.81W
06/11/2023  M0.67 inch       Carson City        NV   Mesonet

            Mesonet station KCLN2 Carson City Carson
            City.

0905 PM     Rain             1 NNW Reno              39.55N 119.83W
06/11/2023  M0.69 inch       Washoe             NV   Mesonet

            Mesonet station EW6551 Reno.

0700 PM     Rain             5 NW Catnip Mountain    41.90N 119.44W
06/11/2023  M0.70 inch       Washoe             NV   Mesonet

            Mesonet station SHEN2 5.0 NW Catnip Mountain
            (SNOTEL).

0800 PM     Rain             1 SE Monitor Pass       38.67N 119.61W
06/11/2023  M0.70 inch       Alpine             CA   Mesonet

            Mesonet station MNPC1 1.0 SE Monitor Pass
            (SNOTEL).

0903 PM     Rain             5 NNW Spanish Springs   39.69N 119.75W
06/11/2023  M0.70 inch       Washoe             NV   Public

0205 PM     Rain             2 NNE Sparks            39.57N 119.72W
06/11/2023  M0.71 inch       Washoe             NV   Mesonet

            Mesonet station CW7672 Reno.

0912 PM     Rain             6 NE Lahontan Reservoir 39.51N 118.99W
06/11/2023  M0.71 inch       Churchill          NV   Mesonet

            Mesonet station AU485 Fallon.

0900 PM     Rain             2 ENE Spanish Springs   39.63N 119.69W
06/11/2023  M0.80 inch       Washoe             NV   Mesonet

            Mesonet station DW0026 Sparks.

0900 PM     Rain             2 N Benton              37.84N 118.48W
06/11/2023  M0.85 inch       Mono               CA   Mesonet

            Mesonet station BETC1 Benton.

0910 PM     Rain             3 ESE Stead             39.62N 119.83W
06/11/2023  M0.92 inch       Washoe             NV   Mesonet

            Mesonet station CW1177 Reno.

0853 PM     Rain             5 ESE Gardnerville      38.92N 119.64W
06/11/2023  M0.96 inch       Douglas            NV   Mesonet

            Mesonet station FISN2 Fish Springs.

0840 PM     Rain             4 NW Spanish Springs    39.67N 119.77W
06/11/2023  M1.02 inch       Washoe             NV   Mesonet

            Mesonet station DESN2 Desert Springs.

0907 PM     Rain             3 WSW Westwood          40.29N 121.05W
06/11/2023  M1.13 inch       Lassen             CA   Mesonet

            Mesonet station AT488 Westwood.

0855 PM     Rain             Tahoe City              39.17N 120.14W
06/11/2023  M1.55 inch       Placer             CA   Mesonet

            Mesonet station TRTC1 Tahoe City Placer.

0600 PM     Non-Tstm Wnd Gst 2 NW Reno               39.56N 119.85W
06/11/2023  M54 MPH          Washoe             NV   Mesonet

            Mesonet station NV013 Northwest Reno.

0431 PM     Non-Tstm Wnd Gst 18 ENE Gerlach          40.79N 119.07W
06/11/2023  M55 MPH          Pershing           NV   Mesonet

            Mesonet station UP974 17.5 NE Gerlach (UPR).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Plumas

When
June 11, 9:00 PM PST
Where
Plumas County, 6.7 mi N of Genesee to 5.65 mi NNE of Taylorsville
Reported by
Mesonet
Coordinates
40.147, -120.750

A mesonet station (KRKC1) located 6.7 mi N of Genesee, CA, reported a total rainfall amount of 0.56 inches.

Heavy Rain, Lassen

When
June 11, 9:07 PM PST
Where
Lassen County, 3 mi WSW of Westwood to 1.66 mi W of Clear Creek
Reported by
Mesonet
Coordinates
40.283, -121.053

A mesonet station (AT488-Westwood) located 3.0 mi WSW of Westwood, CA, reported a total rainfall amount of 1.13 inches.

Heavy Rain, Lassen

When
June 12, 4:55 PM PST to 9:05 PM PST
Where
Lassen County, 5 mi WNW of (Sve)susanville Muni to 22 mi WSW of Eagle Lake Resort
Reported by
Trained Spotter
Coordinates
40.408, -120.658

A trained spotter located 5.0 mi WNW of Susanville, CA, and a mesonet station (BKOC1-Black Mountain) located 22.0 mi WNW of Spaulding, CA, reported total rainfall amounts of 0.71 inches and 0.69 inches respectively.

Flood, Nevada

When
June 13, 4:43 PM PST
Where
Nevada County, 1 mi N of Boca to 2.71 mi N of Boca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.395, -120.080

The CHP Truckee reported flooding located 1.0 mi N of Boca Reservoir that included mud along with the fall of rocks/boulders up to 5 feet diameter onto Stampede Meadows Rd. near Boca Springs road.

Flood, Plumas

When
June 13, 6:39 PM PST
Where
Plumas County, 3 mi SSE of Cromberg to 0.86 mi N of Two Rivers
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
39.830, -120.658

The CHP Susanville reported flooding located 3.0 mi of Cromberg, CA, of mud and water onto CA-70 near 2 Rivers Rd. Vehicles were able to get through the flood area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140123, 1140122, 1140119, 1140120, 1140121.